October 2013

Start Page: 10
13

The Food and Drug Administration (FDA) recently announced that it is requiring updated labeling and medication guides for all fluoroquinolone antibacterial drugs to warn patients about the potential side effect of peripheral neuropathy.

   The FDA adds that this risk of peripheral neuropathy only occurs with fluoroquinolones taken orally or by injection. According to the FDA, this nerve damage may occur soon after patients use the drug and can be permanent.

   Warren Joseph, DPM, FIDSA, says he is well aware of this new warning and multiple other warnings regarding quinolone antibiotics.

   “Nothing surprises me anymore when it comes to quinolones and adverse effects,” explains Dr. Joseph. “This group of antibiotics is one of the most overused in history and that has led to numerous safety concerns.”

   Although the new warning does not surprise Dr. Joseph, he has not seen peripheral neuropathy develop in patients treated with quinolones. He believes this is either because he has greatly limited his use of quinolones over the past 10 years or because many of his patients with diabetes already have peripheral neuropathy so linking the disease to the drug would be more difficult.

   Aside from their safety issues, quinolones are limited in their efficacy for the treatment of lower extremity infections, says Dr. Joseph, a Fellow of the Infectious Diseases Society of America.

   Quinolones do not have a very reliable activity against gram-positive organisms Staphylococcus and Streptococcus, which cause the majority of lower extremity infections, explains Dr. Joseph. He notes that research has shown quinolones to potentiate the development of both methicillin resistant Staphylococcus aureus (MRSA) along with multi-drug-resistant, gram-negative rods.

   “At our hospital, up to 75 percent of our Escherichia coli (E. coli) are resistant to quinolones at this point,” says Dr. Joseph, who is affiliated with Roxborough Memorial Hospital in Philadelphia. “Frankly, I find very few organisms anymore that these drugs reliably treat.”

   In 2008, the FDA warned that quinolones increase the risk of tendinitis and tendon ruptures. This is the “classic” lower extremity complication from these drugs, explains Dr. Joseph.

   “Numerous quinolones have been pulled off the market for safety concerns over the past 20 years …” he adds. “Physicians use these drugs as if they were as safe as a placebo but clearly they are not.”

Study Says PIPJ Arthrodesis Causes More Second Metatarsal Stress Than Other Hammertoe Procedures

By Brian McCurdy, Senior Editor

A recent study in the Journal of the American Podiatric Medical Association concludes that one of three analyzed techniques for hammertoe and claw toe repair can lead to more post-op stress at the second metatarsal.

   The study evaluated three techniques for the correction of hammertoe and claw toe deformities: the flexor digitorum longus tendon transfer, the flexor digitorum brevis tendon transfer and proximal interphalangeal joint (PIPJ) arthrodesis. The authors used multislice computed tomography and 93 tomographic images of the foot from a healthy 36-year-old man.

   The study noted that the proximal interphalangeal joint arthrodesis showed a significantly higher increase in traction and compressive stresses and strain at the medial aspect of the shaft of the second metatarsal bone in comparison to the flexor digitorum longus tendon transfer and flexor digitorum brevis tendon transfer. The authors conclude that the flexor digitorum longus tendon transfer and flexor digitorum brevis tendon transfer have a biomechanical advantage over the PIPJ arthrodesis for hammertoe or claw toe deformities.

image description image description


Post new comment

  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.

More information about formatting options

Image CAPTCHA
Enter the characters shown in the image.